Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 58, NWS St. Louis, MO

August 10, 2020Boone County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 10, 2020, 3:45 PM CDT for Boone County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 3:45 PM CDT (20:45 UTC)
Expired
Aug 10, 2020, 9:45 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Boone County, MO

The radar

The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:03 PM CDTHEAVY RAIN 1.682 Sw Columbia, MOONE HOUR RAINFALL OVER SOUTHWEST COLUMBIA. REPORT SENT IN VIA SOCIAL MEDIA.
Aug 10, 4:18 PM CDTFLOOD1 Ssw Columbia, MOPONDING OF WATER 2-3 INCHES DEEP AT STADIUM AND PROVIDENCE ROADS.
Aug 10, 6:59 PM CDTHEAVY RAIN 2.431 W Columbia, MORAINFALL OBSERVED OVER THE LAST 2.5 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WGUS53 KLSX 102045
FFWLSX
MOC019-110245-
/O.NEW.KLSX.FF.W.0058.200810T2045Z-200811T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
345 PM CDT Mon Aug 10 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Boone County in central Missouri...

* Until 945 PM CDT.

* At 345 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Columbia, Centralia, Hallsville, Rocheport, Murry, Midway,
  Harrisburg, Lupus and McBaine.

This also includes Rock Bridge State Park, Finger Lakes State Park,
and Jewell Cemetery Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3899 9256 3917 9247 3920 9211 3907 9211
      3906 9213 3903 9214 3902 9213 3898 9215
      3893 9215 3890 9217 3889 9216 3884 9245
      3887 9247 3891 9248 3898 9257

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Britt
1 follow-up statement
652 
WGUS73 KLSX 102348
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
648 PM CDT Mon Aug 10 2020

MOC019-110245-
/O.CON.KLSX.FF.W.0058.000000T0000Z-200811T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-
648 PM CDT Mon Aug 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
BOONE COUNTY...

At 645 PM CDT, Doppler radar indicated showers and isolated 
thunderstorms continued over the warned area. Up to three inches of 
rain have fallen so far. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Columbia, Centralia, Hallsville, Rocheport, Murry, Midway,
Harrisburg, Lupus and McBaine.

This also includes Rock Bridge State Park, Finger Lakes State Park,
and Jewell Cemetery Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3899 9256 3917 9247 3920 9211 3907 9211
      3906 9213 3903 9214 3902 9213 3898 9215
      3893 9215 3890 9217 3889 9216 3884 9245
      3887 9247 3891 9248 3898 9257

FLASH FLOOD...RADAR INDICATED

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:54 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 11:54 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 AM CDT Mon Aug 10 2020

.SHORT TERM...  (Through Late Tonight)
Issued at 344 AM CDT Mon Aug 10 2020

Focus in the short term is on dangerous heat this afternoon before
thunderstorms move into the region this afternoon and evening.
While some uncertainty remains on storm evolution, some of these
storms may produce damaging winds, large hail, locally heavy
rainfall and perhaps flash flooding.

Early this morning, an upper level shortwave was digging into the
Northern Plains with an associated cold front extending from
southern Ontario back into the middle Missouri River Valley. The
shortwave will continue southeastward today, pushing the front
toward northern MO this afternoon. Ahead of the front, temperatures
are expected to climb into the low to mid 90s across the region
with dew points in the mid to upper 70s, supporting heat index
readings above 100 across much of the region. In fact, given this
morning's lack of convection, clouds coverage will be a bit less
than previously expected and it looks like additional portions of
southern IL and SE MO may see heat index values top 105 this
afternoon. Therefore I have expanded the heat advisory to cover
those areas.

As the wave and front approach the region this afternoon, I
anticipate at least isolated thunderstorms to develop across
northern MO and west-central IL. Storms may initially struggle to
get going given very warm temperatures in the low levels, but
storms will likely increase in coverage as deeper forcing arrives
into the area late this afternoon, pushing storms south through
the region into the evening. Given a very unstable airmass ahead
of the front, at least a few of these storms may become strong to
severe. However, with meager deep layer shear around 10-15 kts, I
don't anticipate individual updrafts to be particularly long-
lived, limiting their capacity to produce severe weather. Initially
the primary storm threats will be damaging winds and to a lesser
extent large hail.

Should storms grow upscale this evening as expected, the main
threat may shift to flash flooding. This concern is supported by a
very moist airmass characterized by precipitable water near 2", a
deep warm cloud layer, the potential for training storms along
the front, and very moist antecedent conditions from Sunday
morning's storms. I considered issuing a flash flood watch for
portions of the forecast area, but most current guidance is fairly
progressive with the front moving through the area. Therefore I'm
not confident that storms will have enough residence time to
produce much more than localized heavy rainfall, so have held off
on any headline for the time being. Should it become evident that
storms will linger into the overnight hours, a flash flood watch
may be necessary.

BSH

.LONG TERM...  (Tuesday through Sunday)
Issued at 344 AM CDT Mon Aug 10 2020

The extended forecast continues to look active, with at least a
slight chance for storms in each period through Sunday. However,
given generally weak forcing and questions about when forcing will
be the most favorable for storms, it's difficult to pin down exactly
when we'll see precipitation.

Forecast guidance is in general consensus depicting a lobe of
vorticity detaching from today's passing shortwave. With the
westerlies well to our north, this feature will take its time
exiting the region and will likely have some impact on our weather
through at least Thursday. In the low levels, flow will initially
be northerly behind today's front before gradually swinging back
around to the south, pulling rather moist air back into the
region. This combination of lift and moisture is likely to result
in at least isolated to scattered storms each day, with the best
chances in the afternoons when instability is the greatest.
Scattered to broken clouds can also be expected on both days,
which should help keep temperatures around seasonal normals.

As we move toward the weekend, the upper wave/low will continue
to push east out of the region while ridging builds into the SW
CONUS. This will place the mid-Mississippi Valley beneath NW
flow aloft, opening the door for additional subtle shortwaves to
ripple through the region. These features will likely provide
additional chances for showers and storms, but guidance consensus
is unsurprisingly poor this far out. Therefore we have low-end
precip chances going through the weekend. This upper level pattern
will also allow for continued southerly flow in the low levels,
which will likely begin to draw seasonably warm temperatures into
the region.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1136 AM CDT Mon Aug 10 2020

A cold front extending from WI southwest through northwestern MO
will move southeastward through our area tonight and Tuesday.
Thunderstorms will develop along and just ahead of this front and
move through the taf sites mainly tonight. Some of these storms
will produce strong gusty winds. The prevailing cloud ceiling may
drop briefly into the MVFR category Tuesday morning in UIN and
COU. Southwest winds will weaken this evening and become variable
in direction tonight near the cold front and thunderstorm outflow
boundaries.

SPECIFICS FOR KSTL: A cold front extending from WI southwest
through northwestern MO will move southeastward into the STL area
Tuesday morning. Thunderstorms will develop along and just ahead
of this front and move into the STL area this evening. Some of
these storms will produce strong gusty winds. West-Southwest
winds will weaken this evening and become variable in direction
tonight near the cold front and thunderstorm outflow boundaries.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
     MO-Jefferson MO-Lincoln MO-Madison MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 10, 4:21 AM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
421 AM CDT Mon Aug 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
421 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous heat is expected today in east-central and southeastern
Missouri along with southern Illinois where peak afternoon heat
indices will be near 105 degrees. A Heat Advisory is in effect for
these areas.

Thunderstorms are expected across the area this afternoon into
tonight. Some of these thunderstorms may be severe, with large hail,
damaging winds, and locally heavy rainfall Monday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail size, wind damage, and
rainfall amounts over 1 inch.

BSH

In the hours before

Local storm report, Aug 10, 3:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             CENTRALIA               39.21N 92.14W
08/10/2020  E0.25 INCH       BOONE              MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Aug 10, 3:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             2 SE COLUMBIA           38.94N 92.31W
08/10/2020  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:24 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby52 min
Aug 10, 4:39 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Montgomery, Osage and 2 more66 min
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis, Warren49 min
Aug 10, 5:16 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis59 min
Aug 10, 5:59 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis61 min
Aug 10, 6:08 PM CDTAreal Flood AdvisoryLSXCrawford, Franklin, Washington3 hr
Aug 10, 6:24 PM CDTAreal Flood AdvisoryLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, City of Saint Louis3 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.